Nebraska, 2010

Hail and Damaging Winds in Nebraska, June 7 to 8, 2010

June 7 to 8, 2010 · NWS GID · 11 events in 7 counties and zones

A large, linear complex of severe thunderstorms began rolling out of Western Nebraska into South Central Nebraska just before midnight on June 7th, passing southeast through much of the region during the early morning hours on the 8th. This fast-moving MCS was fueled by an environment very supportive of severe weather, featuring deep-layer shear of 40 to 50 knots, a southwesterly low level jet…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A large, linear complex of severe thunderstorms began rolling out of Western Nebraska into South Central Nebraska just before midnight on June 7th, passing southeast through much of the region during the early morning hours on the 8th. This fast-moving MCS was fueled by an environment very supportive of severe weather, featuring deep-layer shear of 40 to 50 knots, a southwesterly low level jet of 45 to 60 knots, and most unstable CAPE of 2000 to 3000 J/kg. Due to a well-established cold pool with this forward-propagating system, damaging winds gusts of 60 to 70 MPH were common across areas west of Highway 281, and north of Highway 6. The most significant damage impacted the Lexington area in Dawson County, especially the north side of the city, where an apartment complex sustained considerable roof and ceiling damage. Based on a storm damage survey, winds in this area were estimated to reach 105 MPH. Although damaging winds were the main story with these storms, there were also a few reports of hail up to quarter size.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 7, 5:21 AM CST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 7, 5:21 AM CST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
621 AM CDT MON JUN 7 2010

.AVIATION...12Z TAF. THIS MORNING THERE ARE A COUPLE OF AREAS OF
THUNDERSTORMS BUT NEITHER OF THEM SEEM TO BE HEADED FOR THE KGRI
TERMINAL AREA. WILL KEEP THUNDERSTORMS OUT OF THE FORECAST FOR
THIS MORNING. THIS AFTERNOON AND EVENING THERE IS A MUCH BETTER
CHANCE FOR SOME THUNDERSTORMS. TIMING IS STILL A BIT OF A
CHALLENGE FOR THE THUNDERSTORMS THIS AFTERNOON AND EVENING. TRIED
TO NARROW THE TIMING DOWN TO A FEW HOURS LATE THIS EVENING BUT
THERE IS STILL SOME UNCERTAINTY WHERE THE BOUNDARY WILL BE AND
WHEN WILL BE THE BEST TIME FOR THUNDERSTORMS. WILL HAVE TO REFINE
THE TIMING IN LATER FORECASTS.

&&

.PREV DISCUSSION... /ISSUED 329 AM CDT MON JUN 7 2010/

DISCUSSION...FORECAST CENTERS AROUND TSTMS AND SEVERE WEATHER
POTENTIAL MAINLY THIS EVENING/TONIGHT. CONVECTION LINGERED ALONG
THE PERIPHERY OF OUR EASTERN AND SOUTHERN CWA EARLY THIS
MORNING...WHILE SOME ADDITIONAL CONVECTION HAS DEVELOPED TO OUR
WEST IN WESTERN NEB...IN AN AREA OF WEAK ISENTROPIC LIFT.
CONVECTION IS EXPECTED TO EVENTUALLY TAPER OFF THIS MORNING AND
HAVE SOME LOW POPS IN...THEN A ROUND OF SVR WX IS TAKING AIM ON OUR
REGION PERHAPS AS EARLY AS THIS AFTN...BUT OVERALL MAINLY THIS
EVENING/TONIGHT. SFC LOW PRESSURE DEEPENS IN EASTERN COLORADO
TODAY AND A WARM FRONTAL BOUNDARY BECOMES ORIENTED ACROSS NORTHERN KANSAS
BY LATE EVENING...PER NAM/SREF. MOISTURE POOLS ALONG THE BOUNDARY
WITH DPS REACHING THE UPPER 60S TO LOW 70S AND INSTABILITY
INCREASES TO OVER 3000 J/KG BY EARLY EVENING. EFFECTIVE SHEAR
VALUES ARE ON THE ORDER OF 50KT OR MORE.

A STRONG CAP WILL BE IN PLACE DURING THE DAY WITH MID LEVEL TEMPS
RANGING FM 15C TO 17C WHICH SHLD INHIBIT CONVECTION UNTIL LATER IN
THE DAY. THE WARM FRONTAL BOUNDARY WILL SEPARATE VERY WARM AFTN TEMPS
IN THE 90S TO NEAR THE CENTURY MARK IN NC KANSAS...FM 70S/80S
NORTH OF THE BOUNDARY IN NEB WHERE POTENTIAL FOR LOW CLOUDS IN
CENTRAL NEB WILL HOLD BACK TEMPS.

STORMS ARE EXPECTED TO INITIATE LATE THIS AFTN/EVENING NORTH OF THE
SFC LOW ACROSS THE HIGH PLAINS AND TONIGHT NORTH OF THE WARM FRONT
AS THE LLVL JET STRENGTHENS TO 50KTS.  ENVIRONMENT WILL BE FAVORABLE
FOR SUPERCELLS AND VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED
TORNADOES WILL BE POSSIBLE AND THIS IS ALREADY MENTIONED IN THE HWO.
PRECIPITABLE WATER VALUES AVERAGE AN INCH AND HALF TO OVER TWO
INCHES AND VERY HEAVY RAINFALL COULD LEAD TO SOME HYDRO ISSUES.
TIMING OF CONVECTION APPEARS MORE LIKELY MID TO LATE EVENING INTO
THE OVERNIGHT HOURS. HAVE INCREASED POPS INTO THE LIKELY CATEGORY
FOR MUCH OF THE CWA AND INCLUDED SVR POTENTIAL IN GRIDS.

REMNANT CONVECTION FM THE NOCTURNAL MCS MAY LINGER IN OUR EASTERN
CWA TUESDAY MORNING...THEN THE STALLING FRONTAL BOUNDARY ACROSS
SOUTHERN NEB/NORTHERN KS MAY REFOCUS ACTIVITY IN THE AFTN.  THE
WEATHER PATTERN REMAINS UNSETTLED INTO WEDNESDAY AND WILL BE
DEPENDENT UP0N THE FRONTAL BOUNDARY POSITION WHICH IN TURN WILL BE
DEPENDENT UPON HOW CONVECTION UNFOLDS EACH DAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 7, 3:36 AM CST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
436 AM CDT MON JUN 7 2010

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
081200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
436 AM CDT MON JUN 7 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER IS STILL LOOKING LIKELY ACROSS THE OUTLOOK
AREA FROM LATE AFTERNOON INTO THE OVERNIGHT HOURS. THUNDERSTORMS
ARE EXPECTED TO DEVELOP NORTH OF A WARM FRONTAL BOUNDARY AND
RAPIDLY BECOME SEVERE. THE THUNDERSTORM ACTIVITY WILL INCREASE IN
COVERAGE AFTER 8 PM. THE PRIMARY HAZARDS FROM THE THUNDERSTORMS
WILL BE EXTREMELY LARGE HAIL GREATER THAN GOLF BALL SIZE...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. AN ISOLATED TORNADO IS ALSO
POSSIBLE FROM LATE AFTERNOON INTO THE EVENING IN NORTH CENTRAL
KANSAS AND SOUTH OF INTERSTATE 80 IN NEBRASKA. VERY HEAVY RAINFALL
WILL ALSO ACCOMPANY THE STORMS WHICH COULD LEAD TO FLOODING
PROBLEMS... ESPECIALLY IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE TUESDAY...MAINLY SOUTH
OF A LINE FROM GENEVA NEBRASKA TO OSBORNE KANSAS.

THUNDERSTORM CHANCES REMAIN IN THE FORECAST INTERMITTENTLY THROUGH
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED AFTER 5 PM AND INTO THE
OVERNIGHT HOURS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 7, 4:50 AM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
550 AM CDT MON JUN 7 2010

NEZ060-072-071115-
DAWSON NE-GOSPER NE-
550 AM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GOSPER AND SOUTHWESTERN
DAWSON COUNTIES UNTIL 615 AM CDT...

AT 545 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF WILLOW ISLAND...OR 19 MILES WEST
OF LEXINGTON...MOVING SOUTHEAST AT 40 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  JOHNSON LAKE...
  ELWOOD...
  SMITHFIELD...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4085 10021 4081 9993 4068 9972 4046 9970
      4061 9998 4069 9999 4069 10013 4074 10022
TIME...MOT...LOC 1050Z 302DEG 34KT 4076 10005

FAY
Special weather statement, Jun 7, 6:50 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
750 AM CDT MON JUN 7 2010

KSZ005-017-071330-
PHILLIPS KS-ROOKS KS-
750 AM CDT MON JUN 7 2010

...SIGNIFICANT WEATHER ADVISORY FOR ROOKS AND SOUTHERN PHILLIPS
COUNTIES UNTIL 830 AM CDT...

AT 745 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTH OF NICODEMUS...OR 15 MILES
NORTHEAST OF HILL CITY...MOVING EAST AT 35 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WEBSTER STATE PARK...
  STOCKTON...
  PLAINVILLE...
  WOODSTON...
  CODELL...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3934 9961 3955 9961 3956 9963 3962 9963
      3957 9906 3917 9913
TIME...MOT...LOC 1249Z 285DEG 34KT 3948 9958

BRYANT

The radar

The Grand Island radar (KUEX), 116 km away, was scanning. The volume nearest the first event began at 13:49 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 3 hail. Local standard time, as filed.

Hail, Sherman

When
June 7, 7:50 AM CST
Where
Sherman County, 0.52 mi E of Loup City
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.280, -98.970

Thunderstorm Wind, Dawson

When
June 7, 10:35 PM CST
Where
Dawson County, 4.04 mi NNW of Gothenburg
Measured
57 kt (66 mph) measured gust
Reported by
Public
Coordinates
40.980, -100.190

Thunderstorm Wind, Dawson

When
June 7, 10:49 PM CST
Where
Dawson County, 0.52 mi W of Gothenburg
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.930, -100.160

Wind gusts estimated at 60 mph.

Thunderstorm Wind, Dawson

When
June 7, 11:15 PM CST to 11:30 PM CST
Where
Dawson County, 2.07 mi NNW of Lexington Arpt to 0.42 mi N of Lexington
Measured
91 kt (105 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
40.807, -99.787

The main impact noted across town was tree damage with many large branches broken and a few trees uprooted. The most significant damage occurred at an apartment complex where several windows on the west side of the buildings were blown out. In addition, the roof to one of the buildings was uplifted and a small part of the roof covering was lost. The ceiling in one of the apartments on the top floor partially collapsed. A small utility shed was also destroyed, several wooden fences were blown down, two power poles in town were broken, and a large unattached garage had the door blown in and the north wall collapsed.

Thunderstorm Wind, Buffalo

When
June 7, 11:36 PM CST
Where
Buffalo County, 0.52 mi W of Miller
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.930, -99.390

Wind gusts estimated at 60 mph.

Thunderstorm Wind, Phelps

When
June 7, 11:47 PM CST
Where
Phelps County, 10 mi N of Bertrand
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
40.675, -99.630

Wind gusts estimated at 60 mph.

Hail, Buffalo

When
June 7, 11:56 PM CST
Where
Buffalo County, 2.08 mi W of Ravenna
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.030, -98.970

Thunderstorm Wind, Kearney

When
June 8, 12:00 AM CST
Where
Kearney County, Minden
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.500, -98.950

A few trees were knocked over, causing an intersection in town to be blocked.

Thunderstorm Wind, Valley

When
June 8, 12:07 AM CST
Where
Valley County, Ord
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.600, -98.930

Thunderstorm Wind, Buffalo

When
June 8, 12:57 AM CST
Where
Buffalo County, (Ear)kearney Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
40.730, -99.000

Hail, Hamilton

When
June 8, 1:09 AM CST
Where
Hamilton County, 0.69 mi S of Giltner
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.770, -98.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2010Every state in 2010This day in weather historyWarnings in Nebraska, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 228778, 228780, 228781, 228782, 228783, 228784, 228786, 228787, 228788, 228790, 228791.